Repeat Prescriptions, Withdrawal Symptoms and Having No-One Else to Blame

I have alarms set up on my phone.

I have a calendar with dates marked in red and blue – every twenty-eight to thirty-two days, depending on the medication.

I have daily reminders – the bottles emptying, the number of tablets dwindling, the old packets I take out with the recycling.

And still, I manage to forget to reorder my prescriptions on time.

I will sit down at my desk, looking at the calendar in front of me. ‘I’ll ring later on, after all, they only take repeat prescription requests after 11am.’

The alarm will ring on my phone in the middle of a meeting or a lengthy email at work, and I will turn it off. ‘I will do it in a bit, when I’ve got a couple of minutes.’

Usually, I remember after a couple of days, I ask my friends to remind me at a specific time – it is harder to ignore someone that it is to snooze an alarm. I always manage to find a way to reorder my prescription before I actually run out.

This month though, I was not that lucky.

I called last Thursday. Another painful phone call to the GP surgery, another ten minutes to wait to be put through to someone, another five minutes for them to check that I am actually allowed to reorder one of my repeat prescriptions. ‘As usual, we’ll need about five working days – you should be able to pick up your prescription at your usual pharmacy around mid-next week.’

It was a gamble. I had not run out yet, but the prescription I was ordering was my hormone treatment, which comes in an opaque bottle with 64 metered doses – that is 32 days of HRT. I never know exactly what day I am going to run out – I can tell when the bottle is almost empty, but that is pretty much it.

I shook the bottle that night, trying to ascertain how much was left. After all, I remember I skipped a couple of doses when I was home at Christmas. How many, I could not remember exactly. Would it last until Wednesday?

To absolutely no-one’s surprise, it did not. Thursday was fine. Friday’s dose came out of the bottle, albeit reluctantly – instead of two full doses, I maybe got three quarters of one. And by Saturday, it was all gone. It had happened once before – although last time, there were only three days between the moment I ran out and the moment I got my new prescription. I knew the next couple of days were not going to be fun.

It started with hot flushes, my body’s way of warning me that my levels of oestrogen are too low. That night, I could not get warm enough, and then suddenly I was too hot – I was boiling, I could not bear having PJs on, let alone a duvet.

Mood swings, even worse than usual. Feeling low, not feeling like doing anything. Trouble concentrating – I could barely get through a 20-minute episode of Modern Family on Netflix. Forget reading – I read the same page four times before realising I had no idea what book I was even reading. Fatigue – I took two naps on Sunday.

And then came the really painful symptoms. On Monday morning, I woke up with a slight headache. By mid-morning, my vision was blurry, I could see spots of light, I could barely read what was on my screen. The light coming from the window making me recoil in pain. I recognised the signs, I used to have them frequently. A migraine, and a migraine with aura at that. They are frequent in women with low oestrogen levels.

Nom nom, painkillers. Nom nom, a second tablet. Nom nom, nom nom. Nom nom.

What is worse than an unrelenting pain in your brain, which feels like it is about to explode? The thought that it is self-inflicted. That it could have been avoided, all I needed to do was pick up the phone a week earlier, when I had first set out to do it.

I am going to have to reorder medicine every month for at least twenty years. That is a pretty basic thing to do. I do not mind the phone that much (not when I am the one ringing – please do not ever call me without warning), so I was not particularly avoiding it. I am used to it. And I still cannot get it right.

Ever since I was diagnosed with cancer (and probably before then, although the experiences of the last year have definitely made it more obvious), I have struggled with self-worth. For a bunch of reasons, I wake up every day and know for sure that there will be a point during that day when I will feeling like a failure. And these things, the little things that should be easy to do and which I still manage to mess up, they do not help.

I feel like I deserve the pain. I only have myself to blame, after all. I have let myself down. I should not complain about the migraine, I should not take a day off work, not even a couple of hours, because I brought it upon myself. I am responsible. There are many things I cannot control in my life, but this I do. If I was not such an idiot, if I did not forget what is basically one of the only things I have to do to take care of myself, I would have been fine.

My body does not produce the hormones that I need, so I rely on drugs to give it what it needs. It is a sort of addiction, if you think about it. And what I am experiencing are withdrawal symptoms. My body craves the medication, it craves the HRT and it goes into survival mode when I do not take it.

So I set another alarm on my phone, every four hours, to remind me to take painkillers, alternating between various active molecules. I have been taking them almost religiously for thirty-six hours, trying to keep the migraine at bay, to be able to carry on with my day.

I dress in layers, to be able to remove them as the hot flushes hit me. I do CBT in the evenings, to try and get a better handle on the mood swings that the anti-depressants cannot control.

Five days. That is how long I will have deprived my body of hormones for. It has not been fun. Will I do it again? Probably. Will it affect me in the same way? That is pretty much a given.

Anyone up for nagging me in 27 days?